The Annals of Probability

A growth model in a random environment

Janko Gravner, Craig A. Tracy, and Harold Widom

Full-text: Open access


We consider a model of interface growth in two dimensions, given by a height function on the sites of the one-dimensional integer lattice. According to the discrete time update rule, the height above the site x increases to the height above $x-1$, if the latter height is larger; otherwise the height above x increases by 1 with probability $p_x$. We assume that $p_x$ are chosen independently at random with a common distribution F and that the initial state is such that the origin is far above the other sites. We explicitly identify the asymptotic shape and prove that, in the pure regime, the fluctuations about that shape, normalized by the square root of time, are asymptotically normal. This contrasts with the quenched version: conditioned on the environment, and normalized by the cube root of time, the fluctuations almost surely approach a distribution known from random matrix theory.

Article information

Ann. Probab., Volume 30, Number 3 (2002), 1340-1368.

First available in Project Euclid: 20 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 05A16: Asymptotic enumeration 33E17: Painlevé-type functions 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)

Growth model time constant fluctuations Fredholm determinant Painlevé II saddle point method


Gravner, Janko; Tracy, Craig A.; Widom, Harold. A growth model in a random environment. Ann. Probab. 30 (2002), no. 3, 1340--1368. doi:10.1214/aop/1029867130.

Export citation


  • [1] ALEXANDER, K. S. (1997). Approximation of subadditive functions and convergence rates in limiting-shape results. Ann. Probab. 25 30-55.
  • [2] BAIK, J., DEIFT, P. and JOHANSSON, K. (1999). On the distribution of the length of the longest increasing subsequence of random permutations. J. Amer. Math. Soc. 12 1119-1178.
  • [3] BAIK, J. and RAINS, E. M. (2000). Limiting distributions for a poly nuclear growth model with external sources. J. Statist. Phy s. 100 523-541.
  • [4] BASOR, E. L. and WIDOM, H. (2000). On a Toeplitz determinant identity of Borodin and Okounkov. Integral Equations Operator Theory 37 397-401.
  • [5] BILLINGSLEY, P. (1999). Convergence of Probability Measures. Wiley, New York.
  • [6] BORODIN, A. and OKOUNKOV, A. (2000). A Fredholm determinant formula for Toeplitz determinants. Integral Equations Operator Theory 37 386-396.
  • [7] DEUSCHEL, J.-D. and ZEITOUNI, O. (1995). Limiting curves for i.i.d. records. Ann. Probab. 23 852-878.
  • [8] DURRETT, R. (1988). Lecture Notes on Particle Sy stems and Percolation. Brooks/Cole, Monterey, CA.
  • [9] GRAVNER, J. (1999). Recurrent ring dy namics in two-dimensional excitable cellular automata. J. Appl. Probab. 36 492-511.
  • [10] GRAVNER, J., TRACY, C. A. and WIDOM, H. (2001). Limit theorems for height fluctuations in a class of discrete space and time growth models. J. Statist. Phy s. 102 1085-1132.
  • [11] GRAVNER, J., TRACY, C. A. and WIDOM, H. (2001). Fluctuation in the composite regime of a disordered growth model. Comm. Math. Phy s. To appear.
  • [12] GRIFFEATH, D. (2000). Primordial Soup Kitchen. Available at
  • [13] HAMMERSLEY, J. M. and WELSH, D. J. (1965). First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In Bernoulli, Bay es, Laplace Anniversary Volume (J. Ney man and L. Le Cam, eds.) 61-110. Springer, New York.
  • [14] ITS, A. R., TRACY, C. A. and WIDOM, H. (2001). Random words, Toeplitz determinants and integrable sy stems, I. In Random Matrix Models and Their Applications (P. Bleher and A. R. Its, eds.) 245-258. Cambridge Univ. Press.
  • [15] ITS, A. R., TRACY, C. A. and WIDOM, H. (2001). Random words, Toeplitz determinants and integrable sy stems, II. Phy s. D 152-153 1085-1132.
  • [16] JOHANSSON, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phy s. 209 437-476.
  • [17] JOHANSSON, K. (2001). Discrete orthogonal poly nomial ensembles and the Plancherel measure. Ann. of Math. 153 259-296.
  • [18] MEAKIN, P. (1998). Fractals, Scaling and Growth Far from Equilibrium. Cambridge Univ. Press.
  • [19] NEWMAN, C. M. and STEIN, D. L. (1999). Equilibrium pure states and nonequilibrium chaos. J. Statist. Phy s. 94 709-722.
  • [20] NEWMAN, C. M. and VOLCHAN, S. B. (1996). Persistent survival of one-dimensional contact processes in random environments. Ann. Probab. 24 411-421.
  • [21] PRÄHOFER, M. and SPOHN, H. (2000). Universal distribution for growth processes in 1 + 1 dimensions and random matrices. Phy s. Rev. Lett. 84 4882-4885.
  • [22] PRÄHOFER, M. and SPOHN, H. (2001). Scale invariance of the PNG droplet and the Airy
  • process. Preprint (ArXiv: math.PR/0105240).
  • [23] RAINS, E. M. (2000). A mean identity for longest increasing subsequence problems. Preprint
  • (ArXiv: math.CO/0004082).
  • [24] SEPPÄLÄINEN, T. (1997). Increasing sequences of independent points on the planar lattice. Ann. Appl. Probab. 7 886-898.
  • [25] SEPPÄLÄINEN, T. (1998). Exact limiting shape for a simplified model of first-passage percolation on the plane. Ann. Probab. 26 1232-1250.
  • [26] SEPPÄLÄINEN, T. and KRUG, J. (1999). Hy drody namics and platoon formation for a totally asy mmetric exclusion model with particlewise disorder. J. Statist. Phy s. 95 525-567.
  • [27] TALAGRAND, M. (1998). Huge random structures and mean field models for spin glasses. Doc. Math. I 507-536. (Extra vol.)
  • [28] TRACY, C. A. and WIDOM, H. (1994). Level spacing distributions and the Airy kernel. Comm. Math. Phy s. 159 151-174.
  • [29] TRACY, C. A. and WIDOM, H. (2000). Universality of the distribution functions of random matrix theory, II. In Integrable Sy stems: From Classical to Quantum (J. Harnad, G. Sabidussi and P. Winternitz, eds.) 251-264. Amer. Math. Soc., Providence, RI.
  • [30] TRACY, C. A. and WIDOM, H. (2001). On the distributions of the lengths of the longest monotone subsequences in random words. Probab. Theory Related Fields 119 350-380.